Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 111, NWS Atlanta, GA

August 30, 2023Cobb County, Georgia

NWS Atlanta, GA issued this river flood warning at Aug 30, 2023, 7:38 AM EDT for Cobb County, Georgia. It took effect at Aug 30, 2023, 8:00 AM EDT. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 7:38 AM EDT (11:38 UTC)
In effect from
Aug 30, 2023, 8:00 AM EDT
Expired
Aug 30, 2023, 10:23 AM EDT
In force
2 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Noses Creek at Powder Springs Road near Powder Springs (NOSG1).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02336968, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

710 
WGUS42 KFFC 301138
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
738 AM EDT Wed Aug 30 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Noses Creek at Powder Springs Rd at Powder Springs affecting Cobb 
  County.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 745 PM EDT.

&&

GAC067-302345-
/O.NEW.KFFC.FL.W.0111.230830T1200Z-000000T0000Z/
/NOSG1.1.ER.230830T1149Z.230830T1600Z.000000T0000Z.NO/
738 AM EDT Wed Aug 30 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Noses Creek at Powder Springs Rd at Powder Springs.

* WHEN...From this morning until further notice.

* IMPACTS...At 11 feet, Flood stage is reached. Minor flooding will 
  occur in the woodlands and the natural flood plain upstream and 
  downstream from the gage at Powder Springs Road. A walkway 
  parallel to the creek on the right bank will be under two feet of 
  water.

* ADDITIONAL DETAILS...
  - At 6:30 AM EDT Wednesday the stage was 10.6 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning and continue rising to a crest of 11.4 feet this
    afternoon.
  - Flood stage is 11 feet.


&&

LAT...LON 3381 8467 3386 8469 3395 8466 3394 8458
      3386 8462 3383 8460


$$
1 follow-up statement
683 
WGUS82 KFFC 301423
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1023 AM EDT Wed Aug 30 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Noses Creek at Powder Springs Rd at Powder Springs affecting Cobb 
  County.



GAC067-301530-
/O.CAN.KFFC.FL.W.0111.000000T0000Z-230830T1423Z/
/NOSG1.1.ER.230830T1151Z.230830T1245Z.230830T1324Z.NO/
1023 AM EDT Wed Aug 30 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Noses Creek at Powder Springs Rd at Powder Springs.

* ADDITIONAL DETAILS...
  - At 10:00 AM EDT Wednesday the stage was 10.9 feet and
    falling.
  - Forecast...The river is expected to fall to 10.3 feet this
    afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3381 8467 3386 8469 3395 8466 3394 8458
      3386 8462 3383 8460


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Aug 30, 7:24 AM EDT, 14 minutes earlier.

Area forecast discussion, Aug 30, 7:24 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
724 AM EDT Wed Aug 30 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 538 AM EDT Wed Aug 30 2023

Hurricane Idalia (a major Category 4 hurricane as of 5 AM) continues
to make its way quickly northward to a landfall in a couple of hours
in the Big Bend of Florida. Idalia will obviously be the focus
through the day today as it makes rapid progress into southern and
southeastern Georgia by midday into the afternoon. Impacts will
begin to increase appreciably across our southeastern counties
beginning mid to late morning as the northern extent of the rain
shield arrives and northeasterly winds begin to increase.

A Tropical Storm Warning is in effect for areas generally along and
south of an Americus to Macon to Milledgeville to Warrenton line,
where the most substantial impacts are forecast, along with a Flood
Watch for this same general area. Impacts along the northwestern
boundary of the Tropical Storm Warning will be lesser than those
farther southeast, though gusty winds to 40 mph and rainfall
amounts of 1-3" are possible in these areas. The highest impacts
will be in the far southeastern counties where the heaviest
rainfall amounts of 4-8" with locally higher amounts are forecast
along with wind gusts near or over 50 mph, which would lead to
increased flash and river flooding potential as well as downed
trees and scattered power outages. A final threat will be isolated
tornadoes in the far southeast within the outer bands of Idalia.
Fortunately, Idalia is a fast-moving storm and will be shunted
eastward as a surface cold front pushes southward into north
Georgia, and impacts will begin to quickly diminish after 00-03Z.

Farther to the northwest, breezy conditions will increase through
the day across north Georgia with gusts as high as 20-30 mph as the
pressure gradient increases. Light rain showers will be possible as
far northwest as the ATL metro through the afternoon. By late
afternoon and early evening, a band of scattered showers and
thunderstorms looks to develop in the vicinity of the front in north
Georgia into metro ATL as tropical moisture surges around the back
side of Idalia and interacts with the front. Locally heavy
rainfall would be possible within this area, though much more
isolated and not to the extent of the swath of heavy rainfall
near and just north of the core of Idalia in the southeast CWA.

Rapidly drying conditions will occur overnight as Idalia quickly
exits eastward, and the surface front settles southward. Mostly
dry conditions are expected Thursday, though lingering moisture
associated with an inverted trough over the Gulf Coast could
produce a couple of isolated showers in Middle Georgia.

RW

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 538 AM EDT Wed Aug 30 2023

Looking at the forecast for this week, following the exit of
Hurricane Idalia high pressure is expected to settle into the area
for the remainder of the next 7 days. With this will come
relatively nice weather as rain chances are near zero through the
remainder of the next 7 days. Central GA may see some sea breeze
activity Friday into Saturday but not expecting much impacts from
that. Other than that temps are expected to be seasonable in the
80s to 90s for highs and the 60s-70s for lows.

Hernandez

&&

.AVIATION...
(12Z TAFS)
Issued at 713 AM EDT Wed Aug 30 2023

Widespread IFR to LIFR cigs exist in the vicinity of most TAF
sites this morning. While a few breaks in the low cigs are
possible in vicinity of ATL, generally expect IFR to prevail
through 14-15Z before primarily MVFR through the day, though some
breaks are possible. Widespread SHRA will increase at MCN through
the morning and persist through the afternoon with -SHRA possible
as far NW as ATL sites this afternoon. Primary time frame for sct
TSRA 20-02Z in vcty of ATL. E to NE winds will increase through
the afternoon as high as 20-25kts with gusts 35 kts at MCN with
lower speeds 12-16 kts at other sites with gusts around 25kts.
Winds will taper after 00Z with a wind shift to NW.

//ATL Confidence...12Z Update...
Medium confidence on cigs.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  83  64  80 /  60  20  10   0
Atlanta         66  86  67  82 /  50  10  10  10
Blairsville     59  81  60  79 /  30  10  10  10
Cartersville    63  86  67  81 /  30  10  10  10
Columbus        69  90  70  84 /  40  20  20  20
Gainesville     66  83  65  80 /  50  10  10  10
Macon           69  86  67  81 /  40  20  10  10
Rome            64  87  67  85 /  20  10  10  10
Peachtree City  64  87  66  82 /  50  10  10  10
Vidalia         71  85  67  82 /  80  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for GAZ039-050-051-059>062-
071>076-080>086-091>098-103>113.

Tropical Storm Warning for GAZ061-062-072>076-080>086-092>098-
104>113.

&&

SHORT TERM...RW
LONG TERM....Hernandez
AVIATION...RW
Hazardous weather outlook, Aug 30, 5:49 AM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
549 AM EDT Wed Aug 30 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
549 AM EDT Wed Aug 30 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Widespread showers and embedded thunderstorms are expected,
particularly across the southeastern half of the area as Hurricane
Idalia pushes across southeast Georgia. The heaviest rainfall
totals associated with this system will be across far southeastern
portions of the area where as much as 6-8 inches of rainfall with
locally higher amounts will lead to increased flooding potential,
some potentially significant. Additionally, wind gusts up to 50
mph are possible in southeastern portions of the area as Idalia
approaches, which may down trees and cause scattered power
outages. Brief spin-up tornadoes will also be possible within the
outer bands of Idalia in far southeastern portions of the area
through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

An isolated thunderstorm is possible in central Georgia Thursday
afternoon. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:10 PM EDTFlash Flood WarningFFCCobb, DeKalb, Forsyth, Fulton, Gwinnett6 hr
Aug 29, 8:24 PM EDTSpecial Weather StatementFFCDouglas36 min
Aug 29, 8:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Aug 29, 8:49 PM EDTSpecial Weather StatementFFCHall26 min
Aug 29, 8:57 PM EDTFlash Flood WarningFFCCarroll, Cobb, Douglas, Fulton, Paulding6 hr
Aug 29, 10:18 PM EDTSpecial Weather StatementFFCGordon27 min
Aug 29, 10:53 PM EDTRiver Flood WarningFFCGwinnett17 hr
Aug 29, 10:53 PM EDTRiver Flood WarningFFCDeKalb, Fulton2 hr
Aug 29, 10:53 PM EDTRiver Flood WarningFFCFulton, Gwinnett3 hr
Aug 29, 11:49 PM EDTRiver Flood WarningFFCCobb114 min
Aug 30, 12:14 AM EDTFlash Flood WarningFFCFannin, Gilmer4 hr
Aug 30, 1:30 AM EDTRiver Flood WarningFFCCobb7 hr
Aug 30, 4:00 AM EDTRiver Flood WarningFFCGwinnett5 hr
Aug 30, 1:11 PM EDTFlash Flood WarningFFCMontgomery, Telfair, Toombs, Wheeler4 hr
Aug 30, 3:10 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen2 hr
Aug 30, 5:22 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Pickens23 min

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.